What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 1, 1:54 PM EST, 56 minutes earlier.
Area forecast discussion, Jul 1, 1:54 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
254 PM EDT Sat Jul 1 2017
.SHORT TERM /Tonight through Sunday Night/...
Convection has initiated across north and central Georgia this
afternoon, and main concern continues to be potential for strong,
damaging storms and heavy rain, generally in northwest Georgia
through late evening.
Hi-Res models still showing MCV will tap into destabilized, tropical
air mass to promote storm development over the Tennessee Valley.
Clusters of these storms are expected to move into northwest Georgia
with the potential to produce very heavy rainfall and damaging
winds. Already seeing some of this development between Nashville and
Chattanooga, and have kept likely pops across northwest Georgia
region through the afternoon. SPC has portions of north Georgia
outlooked in a Slight Risk for severe storms. A Flash Flood Watch
remains in effect through 10 PM due to the current wet soil
conditions and the potential for storms to dump 1-2 inches of
rainfall in a short period. The 3-hr FFG values continue to range in
the 1.5-2 inch range for northwest Georgia, which could easily be
achieved with slow moving or training storms, particularly in this
tropical environment. PW on the morning sounding was 1.5 inches, but
expect PWs to increase and approach 2 inches by this evening. Have
continued with a slightly higher QPF than WPC's latest forecast for
the 18-00z and 00-06z period.
Broad upper trough axis remains over the eastern U.S. through the
short term, and with a moisture-rich atmosphere fueled by flow
around the surface high, expect slightly above normal diurnal precip
chances into early week. Temperatures will remain warm, with highs
in the upper 80s to low 90s. The combination of high relative
humidity and warm temperatures will produce heat index values of 100-
103 degrees in portions of central Georgia. Those out enjoying the
holiday weekend should stay hydrated and take breaks from the
outdoors in cool or shady spaces.
31
.LONG TERM /Monday through Saturday/...
Only tweaks to the long term based on the latest guidance.
The July 4th holiday will feature a rather moist summertime
airmass that will give potential for showers and thunderstorms...
most so in the afternoon and evening. High Temps will range
from the upper half of the 80s to the lower half of the 90s.
Heat indices will range about 90 to 100.
BDL
PREVIOUS DISCUSSION...
The long term begins with a broad upper trough over the eastern US
just north of the CWA while a ridge of high pressure remains to our
east. This keeps the CWA in on the periphery of both features. This
will change very little over the long term keeping a moisture rich
atmosphere over the CWA. A short wave will move into the upper
trough toward the end of the long term which will sharpen the trough
bringing the westerlies into the CWA pushing a cold front into the
CWA late in the week. Scattered showers and thunderstorms will
continue across the CWA each day through the long term mostly being
diurnally driven. There should be an increase in convection ahead of
the cold front at the end of the upcoming week.
17
&&
.AVIATION...
18Z Update...
MVFR to VFR cigs remain over the area, and just now starting to
see shower development over the area. Expect best -TSRA potential
to be 21-01z, and have generally gone VCSH with TEMPO -TSRA. Winds
should be west at 9kt or less through the period. Clearing skies
overnight could result in patchy fog, particularly over north
Georgia. PROB30 in again tomorrow from 19-23 for KATL.
//ATL Confidence...18Z Update...
Medium confidence on timing of TEMPO.
High confidence on all other elements.
31
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 71 91 72 89 / 40 30 30 40
Atlanta 72 89 73 87 / 40 40 30 40
Blairsville 66 84 65 82 / 60 40 30 50
Cartersville 71 89 70 88 / 50 40 30 40
Columbus 74 91 74 90 / 30 40 30 40
Gainesville 71 88 71 87 / 50 40 30 40
Macon 73 92 73 91 / 20 30 30 40
Rome 71 89 70 88 / 40 40 30 40
Peachtree City 71 89 71 88 / 40 40 30 40
Vidalia 75 94 76 92 / 20 30 30 50
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM EDT this evening for the following
zones: Catoosa...Chattooga...Dade...Murray...Walker...Whitfield.
&&
SHORT TERM...31
LONG TERM....BDL
AVIATION...31
Hazardous weather outlook, Jul 1, 11:50 AM EST, 3 hours before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1250 PM EDT Sat Jul 1 2017
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1250 PM EDT Sat Jul 1 2017
This Hazardous Weather Outlook is for portions of North and
Central Georgia.
.DAY ONE...This afternoon and Tonight...
...Isolated Severe Storms Possible across north Georgia...
...Flash Flooding Possible across extreme northwest Georgia...
Scattered to numerous showers and thunderstorms will develop
through today across much of north and central Georgia. As the
atmosphere destabilizes across northwest Georgia, a few storms
could reach severe limits with damaging winds being the main
threat. The area most likely to have severe storms is north of
a line from Cedartown to Gainesville until around mid evening.
Areas south of this line will be less likely to see severe storms.
Also...some of the storms across extreme northwest Georgia could
produce heavy rain. For more information see the latest Flash
Flood Watch statement.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
There is a chance of thunderstorms each day, mainly during the
afternoon and evening hours. A few storms could be strong with
gusty winds as well as locally heavy rain which could cause
temporary flooding of poor drainage areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather and flooding through the web
by going to weather.gov/atlanta.
In the hours before
Special weather statement, Jul 1, 2:24 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
324 PM EDT SAT JUL 1 2017
GAZ021-032-033-012000-
North Fulton GA-Cobb GA-Cherokee GA-
324 PM EDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHEASTERN COBB
AND SOUTHEASTERN CHEROKEE COUNTIES UNTIL 400 PM EDT...
At 324 PM EDT...a strong thunderstorm was over Roswell, or 9 miles
northeast of Marietta...moving east at 10 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Sandy Springs, Roswell, Johns Creek, Alpharetta, Dunwoody, Milton,
Duluth, Woodstock, Berkeley Lake, Mount Bethel, Sweat Mountain,
Birmingham, Sandy Plains and Holbrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3422 8426 3411 8426 3409 8419 3403 8416
3402 8418 3399 8419 3399 8420 3400 8422
3400 8424 3399 8426 3397 8426 3396 8428
3397 8434 3392 8435 3390 8444 3408 8453
TIME...MOT...LOC 1924Z 247DEG 11KT 3403 8441
WIND...40MPHSpecial weather statement, Jul 1, 2:28 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
328 PM EDT SAT JUL 1 2017
GAZ001-002-012000-
Walker GA-Dade GA-
328 PM EDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER AND DADE
COUNTIES UNTIL 400 PM EDT...
At 328 PM EDT...a strong thunderstorm was over Cole City, or near
Trenton...moving east at 25 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Chattanooga, Trenton, Fort Oglethorpe, Rossville, Chickamauga,
Lookout Mountain, Noble, Lakeview, Cole City, Wildwood, Fairview,
Stephensville, Chattanooga Valley, New England, Morganville,
Cloudland Canyon State Park, Hooker, Cooper Heights, Rock Spring and
East Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3499 8526 3486 8526 3485 8521 3478 8520
3477 8519 3483 8558 3498 8560
TIME...MOT...LOC 1928Z 257DEG 23KT 3495 8557
WIND...40MPHSpecial weather statement, Jul 1, 2:37 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
337 PM EDT SAT JUL 1 2017
GAZ042>044-012015-
Douglas GA-Carroll GA-South Fulton GA-
337 PM EDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DOUGLAS...
SOUTHEASTERN CARROLL AND SOUTHWESTERN SOUTH FULTON COUNTIES UNTIL 415
PM EDT...
At 337 PM EDT...a strong thunderstorm was over Hannah, or 12 miles
east of Carrollton...moving east at 10 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Douglasville, Palmetto, Whitesburg, Chattahoochee Hill Country, Byers
Crossroads, Treasure Lake, Hannah, Campbellton, Chapel Hill, Bill Arp
and Fairplay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3372 8468 3351 8463 3351 8485 3349 8486
3349 8488 3347 8491 3346 8491 3346 8492
3364 8496
TIME...MOT...LOC 1937Z 260DEG 9KT 3356 8486
WIND...40MPHSpecial weather statement, Jul 1, 2:48 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
348 PM EDT SAT JUL 1 2017
GAZ032-033-043-044-012015-
North Fulton GA-Douglas GA-Cobb GA-South Fulton GA-
348 PM EDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHEASTERN
DOUGLAS...SOUTHERN COBB AND NORTHEASTERN SOUTH FULTON COUNTIES UNTIL
415 PM EDT...
At 348 PM EDT...a strong thunderstorm was near Chapel Hill, or near
Douglasville...moving east at 15 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Atlanta, Douglasville, Smyrna, East Point, College Park, Austell,
Hapeville, Lithia Springs, Sweetwater Creek State Park, Chapel Hill,
Six Flags Over Georgia, Cascade Heights, Campbellton, Sandtown and
Mableton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3387 8455 3365 8441 3365 8444 3364 8445
3365 8446 3364 8446 3361 8468 3374 8475
TIME...MOT...LOC 1948Z 251DEG 12KT 3370 8466
WIND...40MPHSpecial weather statement, Jul 1, 2:50 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
350 PM EDT SAT JUL 1 2017
GAZ001>003-012015-
Catoosa GA-Walker GA-Dade GA-
350 PM EDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CATOOSA...NORTHERN WALKER
AND NORTHEASTERN DADE COUNTIES UNTIL 415 PM EDT...
At 350 PM EDT...a strong thunderstorm was over Morganville, or near
Trenton...moving east at 20 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Ringgold, Trenton, Fort Oglethorpe, Rossville, Chickamauga, Lookout
Mountain, Noble, Lakeview, Indian Springs, Wood Station, Graysville,
Blue Spring, Wildwood, Fairview, Boynton, Beaumont, Chattanooga
Valley, New England, Morganville and Hooker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3476 8515 3475 8516 3484 8552 3498 8550
3499 8512
TIME...MOT...LOC 1950Z 277DEG 17KT 3492 8542
HAIL...0.25IN
WIND...50MPHNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708437, 708439, 708440, 708444, 708446, 708447, 708455, 708452, 708448, 717431, 717432, 717433, 708449, 708451.